Published online Mar 14, 2006. doi: 10.3748/wjg.v12.i10.1637
Revised: September 24, 2005
Accepted: October 9, 2005
Published online: March 14, 2006
In this case report we describe for the first time an association between autoimmune hepatitis (AIH) and uveitis, without any doubts about other possible etiologies, such as HCV, since all the old reports describe the association of AIH with iridocyclitis before tests for HCV-related hepatitis could be available. A 38-year-old businessman with abnormal liver function tests and hyperemia of the bulbar conjunctiva was admitted to the hospital. Six years before admission, the patient presented with persistent fever, arthralgias, conjunctival hyperemia, leukocytosis and increased ESR, referred to acute rheumatic fever. The presence of systemic diseases, most commonly associated with uveitis, was investigated without results and the patient was then treated with topical corticosteroids. His symptoms resolved. A test for anti-nuclear antibodies was positive, at a titre of 1:320, with a speckled and nucleolar staining pattern. Liver ultrasound showed mild hepatomegaly with an increased echostructure of the liver. Percutaneous liver biopsy was performed under ultrasound assistance. Histological examination showed necroinflammation over the portal, periportal and lobular areas, fibrotic portal tracts, with periportal fibrosis and occasional portal-to-portal bridgings, but intact hepatic architecture. Some hepatocytes showed barely discernible granules of hemosiderin in the lobular area. Bile ductules had not any significant morphological alterations. METAVIR score was A2-F3, according to the modified HAI grading/fibrosis staging. The patient was diagnosed to have AIH with mild activity and fibrosis and was discharged on 25 mg prednisone, entering clinical and biochemical remission, further confirming diagnosis. After discharge the patient continued to have treatment with corticosteroids as an outpatient at a dose of 5 mg. On January 2002 the patient was readmitted to the hospital. A test for anti-nuclear antibodies was positive, at a titre of 1:320, with a speckled and nucleolar staining pattern. Anti-smooth muscle antibody test was also positive (1:160), while anti-LKM antibodies were negative. Ophthalmologic examination revealed inflammatory cells and proteinaceous flare in the anterior chamber of the left eye, and a stromal lesion in the cornea. He was maintained on immunosuppressive therapy (5 mg prednisone plus topical antibiotic therapy for two weeks) and then discharged. A complete remission of the symptoms was registered on follow-up. At present (July 2005), the patient is on prednisone (5 mg) and has no symptoms. Liver function tests are also within the normal range.